Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

One small step for woman...

KimD592KKimD592 Posts: 435
edited 06/11/2012 - 8:54 AM in Chronic Pain
Just had to share my excitement. I'm 10 days postop and took a small trip out today for the first time. It wasn't easy but I did it, and I'm darn proud of myself.

I do have a bit of a dilemma though. I refuse to take any of the meds that make me groggy, and the steroids were giving me terrible side effects. My doc prescribed 800 mg of motrin to take every 8 hours. It seems to really be helping, but it's killing my stomach. I take with food and full glass of water and tonight I'm fighting the urge to throw up. My stomach hurts so badly. I feel caught between a rock and a hard spot because either my back hurts from the incisional pain or my stomach hurts. Any suggestions? Overall today has been a better day. Still feeling weak and my heart is racing tonight, but it felt good to get outside, even if I did have to use the walker.


  • Good Morning Kim,

    Glad to see you got out and about! I would suppose you'll just have to choose the lesser of the two evils as far as fighting your pain. Now if it were me, I would probably just take enough narcotic to get by on as opposed to the Motrin. Are the Motrin able to be cut in half? If so, maybe take half and a small dose of pain meds?

  • Yes, perhaps I should cut back on the Motrin. I'm very sensitive to medications, so even half the dose of the narcotics ends up zonking me, and I just can't stand that feeling. I was taking 600 mg of Motrin a couple of times a day, if that, prior to my surgery. The doctor had me on tapering steroids after the surgery, but because of the side effects, they gave me the okay to stop the steroids (I was almost done tapering anyway) and start a higher dose of Motrin, as it would help with the inflammation. It's definitely helping to control the pain and making it easier for me to function. The last couple of doses I've made sure to take with a very large glass of milk or water and a full meal, and it seems to be a little better, so we'll see. Hopefully it won't be much longer that I need the motrin anyway. But I'm noticing as soon as the 8 hours is up, the pain really starts to shoot up, so I think I still need it at this point.
  • Kim- How come you are not taking any narcotic pain killers still? The way they make you feel? After my surgery I ended up taking half the dose of percocet and I was able to function with less pain. I still take vicodin at night.

    I took a lot of Motrin pre surgery but now I can't take it until I fuse. I also got stomach issues from it, and it didn't matter if I cut back from 800-600-400, once the stomach issues started I had to stop taking it for a few days.

    I am glad you were able to get out of the house!! The first day I got out of the house after surgery was 9 days post op. I didn't want to go anywhere, but it was my birthday so we went to my favorite restaurant. It was nice.
    ACDF C4-5 June 23rd, 2011

    Another surgery in the near future. I am 26 years old.

    Current Meds- Norco 7.5/325, Cymbalta 60mg, Gabapentin, Adderall 20mg
  • I was initially taking Percocet, Valium, and Flexeril, upon discharge from the hospital. However, I honestly cannot remember those first couple of days being home from the hospital. I've never been one to take meds. I'd almost rather suffer from the pain than take medication...it's just how I've always been. Just prior to my surgery I was sick with a high fever, and I was reluctant to even take Tylenol for it. Many meds end up upsetting my stomach, but mostly it's because I don't like how groggy they make me. I'm very sensitive to just about any medication, so even cutting the dosage in half doesn't do much. Everyone tells me I'll get used to it, but I guess I don't want to get used to it. I have three small children to take care of and I'll be starting a new job on August 8th, so I'd rather not have to worry about taking meds.

    As I said before, the Motrin is helping quite a bit. The doctor felt I had a lot of inflammation, which was making my pain intolerable in the hospital. I spent 5 days in the hospital, when I should have only been in for 1 to 2 nights. They started me on steroids in the hospital, which I was tapering once I came home. However, I began having hallucinations at night, which I attributed to the steroids. I was nearing the end of the steroid taper anyway, so the doctor felt it was okay for me to stop, but she still felt I needed something for the inflammation, which is why she prescribed Motrin 800. I guess she was concerned that by stopping the steroids, I'd experience an increase in pain again. Inevitably, my pain did seem to increase, but the Motrin has, for the most part, made it tolerable and seems to be helping with the inflammation.

    I go on Wednesday for my incision check and to have the sutures removed, so we'll see what they say then. I'm thinking of seeing if I can cut back on the Motrin a bit over the next couple of days, though, because my stomach is not liking it. My main concern is taking such a high dose...the last thing I need is to end up with a GI bleed! That would be just my luck! lol.

    Overall, though, things seem to be improving. We're going to my parents' house for dinner tonight, and my mom is making my favorite meal. I'm looking forward to getting out of the house and having some yummy comfort food!
  • it sounds like you are over the hump. =D>

    Although you still need help with the pain, it is becoming tolerable now. Just be very careful not to over do it. It is very easy to cause a flare in the pain by doing more than you should because you feel you are getting back to normal. 'Normal' is a long way away yet, and you need to give your body time to recover and heal.

    Take it easy. You are worth it! >:D<

    Have a lovely evening being spoilt at your mum's. :D

  • Thank you so much! I'm definitely going to continue to pace myself and accept the help that everyone is offering. It'll be a couple more weeks until I can even start lifting the kids again, so I've really been leaning on family and friends for help. My biggest issue is still the weakness. I guess being laid up in the hospital for 5 days led to some de-conditioning, because I tend to feel very weak after being on my feet for too long. But even that is getting better day by day. I'm hoping I won't need to use my walker for too much longer. I've only been using it for walking longer distances. When I'm up and around the house, I just hold onto furniture to keep me upright.
  • Kim,

    I also had problems with Motrin and my stomach. Have you tried buying Ibuprofen over the counter (which is the same as Motrin) and taking 200mg (1 pill) every 2 hours along with food (plain crackers or toast helped me) instead of one big dose? I know how much that stomach pain can hurt! Also, as someone else said, sometimes you can get more use to the meds that make you groggy and that feeling will disappear. Although my Lortabs are making me groggy again sometimes now; I never know when they will even though I have taken them on and off for 8 years. Glad you were able to get out and about so soon, but be careful! Best of luck to you.


    I have so much hardware in my spine, and have had 3 revisions, that I need to sit down with my doctor sometime and find out exactly what I have inside me now. I did know, but didn't write it all down. I know I have at least 4 rods, some plates, cages , 4 screws that aren't included with that hardware, and who knows what else. I have at least 11 different levels that have hardware. I have DDD, spinal stenosis, arthritis, and other spinal problems. I am getting my test SCS trial in 3 days now!
This discussion has been closed.
Sign In or Register to comment.